Journal of Algebraic Geometry

Journal of Algebraic Geometry

Online ISSN 1534-7486; Print ISSN 1056-3911

   
 
 

 

Index of varieties over Henselian fields and Euler characteristic of coherent sheaves


Authors: Hélène Esnault, Marc Levine and Olivier Wittenberg
Journal: J. Algebraic Geom. 24 (2015), 693-718
DOI: https://doi.org/10.1090/jag/639
Published electronically: June 18, 2015
MathSciNet review: 3383601
Full-text PDF

Abstract | References | Additional Information

Abstract: Let $ X$ be a smooth proper variety over the quotient field of a Henselian discrete valuation ring with algebraically closed residue field of characteristic $ p$. We show that for any coherent sheaf $ E$ on $ X$, the index of $ X$ divides the Euler-Poincaré characteristic $ \chi (X,E)$ if $ p=0$ or $ p>\dim (X)+1$. If $ 0<p\leq \dim (X)+1$, the prime-to-$ p$ part of the index of $ X$ divides $ \chi (X,E)$. Combining this with the Hattori-Stong theorem yields an analogous result concerning the divisibility of the cobordism class of $ X$ by the index of $ X$.

As a corollary, rationally connected varieties over the maximal unramified extension of a $ p$-adic field possess a zero-cycle of $ p$-power degree (a zero-cycle of degree $ 1$ if $ p>\dim (X)+1$). When $ p=0$, such statements also have implications for the possible multiplicities of singular fibers in degenerations of complex projective varieties.


References [Enhancements On Off] (What's this?)

  • [1] Shreeram S. Abhyankar, Resolution of singularities of arithmetical surfaces, Arithmetical Algebraic Geometry (Proc. Conf. Purdue Univ., 1963) Harper & Row, New York, 1965, pp. 111-152. MR 0200272 (34 #171)
  • [2] J. F. Adams, Stable homotopy and generalised homology, University of Chicago Press, Chicago, Ill., 1974. Chicago Lectures in Mathematics. MR 0402720 (53 #6534)
  • [3] Michael F. Atiyah, Riemann surfaces and spin structures, Ann. Sci. École Norm. Sup. (4) 4 (1971), 47-62. MR 0286136 (44 #3350)
  • [4] P. Berthelot, Quelques calculs de groupes $ K$, Exposé IX, Théorie des intersections et théorème de Riemann-Roch, Lecture Notes in Mathematics, vol. 225, Springer-Verlag, Berlin, 1971, Séminaire de Géométrie Algébrique du Bois-Marie 1966-1967 (SGA 6), dirigé par P. Berthelot, A. Grothendieck et L. Illusie, pp. xii+700. MR 0354655 (50:7133)
  • [5] Armand Borel and Jean-Pierre Serre, Le théorème de Riemann-Roch, Bull. Soc. Math. France 86 (1958), 97-136 (French). MR 0116022 (22 #6817)
  • [6] Siegfried Bosch, Werner Lütkebohmert, and Michel Raynaud, Néron models, Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)], vol. 21, Springer-Verlag, Berlin, 1990. MR 1045822 (91i:14034)
  • [7] Jean-Louis Colliot-Thélène, Variétés presque rationnelles, leurs points rationnels et leurs dégénérescences, Arithmetic geometry, Lecture Notes in Math., vol. 2009, Springer, Berlin, 2011, pp. 1-44 (French). MR 2757627, https://doi.org/10.1007/978-3-642-15945-9_1
  • [8] Jean-Louis Colliot-Thélène and Claire Voisin, Cohomologie non ramifiée et conjecture de Hodge entière, Duke Math. J. 161 (2012), no. 5, 735-801 (French, with English and French summaries). MR 2904092, https://doi.org/10.1215/00127094-1548389
  • [9] A. J. de Jong and J. Starr, Every rationally connected variety over the function field of a curve has a rational point, Amer. J. Math. 125 (2003), no. 3, 567-580. MR 1981034 (2004h:14018)
  • [10] Olivier Debarre, Higher-dimensional algebraic geometry, Universitext, Springer-Verlag, New York, 2001. MR 1841091 (2002g:14001)
  • [11] Pierre Deligne, Le théorème de plongement de Nagata, Kyoto J. Math. 50 (2010), no. 4, 661-670 (French, with English and French summaries). MR 2740689 (2012c:14031), https://doi.org/10.1215/0023608X-2010-009
  • [12] Hélène Esnault, Varieties over a finite field with trivial Chow group of 0-cycles have a rational point, Invent. Math. 151 (2003), no. 1, 187-191. MR 1943746 (2004e:14015), https://doi.org/10.1007/s00222-002-0261-8
  • [13] Robert Friedman, Algebraic surfaces and holomorphic vector bundles, Universitext, Springer-Verlag, New York, 1998. MR 1600388 (99c:14056)
  • [14] William Fulton, Intersection theory, 2nd ed., Ergebnisse der Mathematik und ihrer Grenzgebiete. 3. Folge. A Series of Modern Surveys in Mathematics [Results in Mathematics and Related Areas. 3rd Series. A Series of Modern Surveys in Mathematics], vol. 2, Springer-Verlag, Berlin, 1998. MR 1644323 (99d:14003)
  • [15] Ofer Gabber, Qing Liu, and Dino Lorenzini, The index of an algebraic variety, Invent. Math. 192 (2013), no. 3, 567-626. MR 3049930, https://doi.org/10.1007/s00222-012-0418-z
  • [16] Tom Graber, Joe Harris, and Jason Starr, Families of rationally connected varieties, J. Amer. Math. Soc. 16 (2003), no. 1, 57-67 (electronic). MR 1937199 (2003m:14081), https://doi.org/10.1090/S0894-0347-02-00402-2
  • [17] R. V. Gurjar, S. Paul, and B. P. Purnaprajna, On the fundamental group of hyperelliptic fibrations and some applications, Invent. Math. 186 (2011), no. 2, 237-254. MR 2845618, https://doi.org/10.1007/s00222-011-0318-7
  • [18] Akio Hattori, Integral characteristic numbers for weakly almost complex manifolds, Topology 5 (1966), 259-280. MR 0192517 (33 #742)
  • [19] Olivier Haution, Invariants of upper motives, Doc. Math. 18 (2013), 1555-1572. MR 3158242
  • [20] F. Hirzebruch, Neue topologische Methoden in der algebraischen Geometrie, Ergebnisse der Mathematik und ihrer Grenzgebiete (N.F.), Heft 9, Springer-Verlag, Berlin, 1956 (German). MR 0082174 (18,509b)
  • [21] W. V. D. Hodge, The topological invariants of algebraic varieties, Proceedings of the International Congress of Mathematicians, Cambridge, Mass., 1950, vol. 1, Amer. Math. Soc., Providence, R. I., 1952, pp. 182-192. MR 0046075 (13,679i)
  • [22] L. Illusie, On Gabber's refined uniformization, talks at the University of Tokyo, Jan. 17, 22, 31; Feb. 7, 2008, available at http://www.math.u-psud.fr/˜illusie/refined_uniformization3.pdf.
  • [23] J.-P. Jouanolou, Cohomologie de quelques schémas classiques et théorie cohomologique des classes de Chern, Exposé VII, Cohomologie $ \ell $-adique et fonctions $ L$, Lecture Notes in Mathematics, vol. 589, Springer-Verlag, Berlin, 1977, Séminaire de Géometrie Algébrique du Bois-Marie 1965-1966 (SGA 5), dirigé par A. Grothendieck, pp. xii+484.
  • [24] Steven L. Kleiman, Toward a numerical theory of ampleness, Ann. of Math. (2) 84 (1966), 293-344. MR 0206009 (34 #5834)
  • [25] Kunihiko Kodaira, Pluricanonical systems on algebraic surfaces of general type, J. Math. Soc. Japan 20 (1968), 170-192. MR 0224613 (37 #212)
  • [26] János Kollár, Shafarevich maps and plurigenera of algebraic varieties, Invent. Math. 113 (1993), no. 1, 177-215. MR 1223229 (94m:14018), https://doi.org/10.1007/BF01244307
  • [27] János Kollár, Rational curves on algebraic varieties, Ergebnisse der Mathematik und ihrer Grenzgebiete. 3. Folge. A Series of Modern Surveys in Mathematics [Results in Mathematics and Related Areas. 3rd Series. A Series of Modern Surveys in Mathematics], vol. 32, Springer-Verlag, Berlin, 1996. MR 1440180 (98c:14001)
  • [28] János Kollár, Singularities of pairs, Algebraic geometry--Santa Cruz 1995, Proc. Sympos. Pure Math., vol. 62, Amer. Math. Soc., Providence, RI, 1997, pp. 221-287. MR 1492525 (99m:14033)
  • [29] S. Lang, Cyclotomic points, very anti-canonical varieties, and quasi-algebraic closure, preprint, 2000.
  • [30] Serge Lang, On quasi algebraic closure, Ann. of Math. (2) 55 (1952), 373-390. MR 0046388 (13,726d)
  • [31] Robert Lazarsfeld, Positivity in algebraic geometry. II, Positivity for vector bundles, and multiplier ideals. Ergebnisse der Mathematik und ihrer Grenzgebiete. 3. Folge. A Series of Modern Surveys in Mathematics [Results in Mathematics and Related Areas. 3rd Series. A Series of Modern Surveys in Mathematics], vol. 49, Springer-Verlag, Berlin, 2004. MR 2095472 (2005k:14001b)
  • [32] M. Levine and F. Morel, Algebraic cobordism, Springer Monographs in Mathematics, Springer, Berlin, 2007. MR 2286826 (2008a:14029)
  • [33] I. G. Macdonald, Symmetric functions and Hall polynomials, 2nd ed., with contributions by A. Zelevinsky, Oxford Mathematical Monographs, The Clarendon Press, Oxford University Press, New York, 1995. MR 1354144 (96h:05207)
  • [34] Yu. I. Manin, Notes on the arithmetic of Fano threefolds, Compositio Math. 85 (1993), no. 1, 37-55. MR 1199203 (94c:11053)
  • [35] Alexander Merkurjev, Algebraic oriented cohomology theories, Algebraic number theory and algebraic geometry, Contemp. Math., vol. 300, Amer. Math. Soc., Providence, RI, 2002, pp. 171-193. MR 1936372 (2003j:14023), https://doi.org/10.1090/conm/300/05148
  • [36] Alexander Merkurjev, Steenrod operations and degree formulas, J. Reine Angew. Math. 565 (2003), 13-26. MR 2024643 (2004k:14010), https://doi.org/10.1515/crll.2003.098
  • [37] Shigefumi Mori, Threefolds whose canonical bundles are not numerically effective, Ann. of Math. (2) 116 (1982), no. 1, 133-176. MR 662120 (84e:14032), https://doi.org/10.2307/2007050
  • [38] David Mumford, Abelian varieties, with appendices by C. P. Ramanujam and Yuri Manin, Tata Institute of Fundamental Research Studies in Mathematics, vol. 5, published for the Tata Institute of Fundamental Research, Bombay, 2008. Corrected reprint of the second (1974) edition. MR 2514037 (2010e:14040)
  • [39] J. Nicaise, letter dated October 30, 2009.
  • [40] Daniel Quillen, Elementary proofs of some results of cobordism theory using Steenrod operations, Advances in Math. 7, 29-56 (1971). MR 0290382 (44 #7566)
  • [41] Jean-Pierre Serre, Corps locaux, deuxième édition, Publications de l'Université de Nancago, No. VIII, Hermann, Paris, 1968 (French). MR 0354618 (50 #7096)
  • [42] Jean-Pierre Serre, Groupes de Grothendieck des schémas en groupes réductifs déployés, Inst. Hautes Études Sci. Publ. Math. 34 (1968), 37-52 (French). MR 0231831 (38 #159)
  • [43] R. E. Stong, Relations among characteristic numbers. I, Topology 4 (1965), 267-281. MR 0192515 (33 #740)
  • [44] Robert E. Stong, Notes on cobordism theory, Mathematical notes, Princeton University Press, Princeton, N.J., 1968. MR 0248858 (40 #2108)
  • [45] Michael Temkin, Desingularization of quasi-excellent schemes in characteristic zero, Adv. Math. 219 (2008), no. 2, 488-522. MR 2435647 (2009h:14027), https://doi.org/10.1016/j.aim.2008.05.006
  • [46] René Thom, Travaux de Milnor sur le cobordisme, Séminaire Bourbaki, Vol. 5, Exp. No. 180, Soc. Math. France, Paris, 1995, pp. 169-177 (French). MR 1603465


Additional Information

Hélène Esnault
Affiliation: Universität Duisburg-Essen, Fakultät Mathematik, Campus Essen, 45117 Essen, Germany
Address at time of publication: FU Berlin, FB Mathematik und Informatik, Arnimalee 3, 14195 Berlin, Germany
Email: esnault@math.fu-berlin.de

Marc Levine
Affiliation: Universität Duisburg-Essen, Fakultät Mathematik, Campus Essen, 45127 Essen, Germany
Email: marc.levine@uni-due.de

Olivier Wittenberg
Affiliation: Département de mathématiques et applications, École normale supérieure, 45 rue d’Ulm, 75230 Paris Cedex 05, France
Email: wittenberg@dma.ens.fr

DOI: https://doi.org/10.1090/jag/639
Received by editor(s): September 26, 2012
Received by editor(s) in revised form: January 9, 2013
Published electronically: June 18, 2015
Additional Notes: The first author was supported by the Einstein Foundation, the ERC Advanced Grant 226257 and the Chaire d’Excellence 2011 de la Fondation Sciences Mathématiques de Paris. The second author was supported by the Alexander von Humboldt Foundation
Article copyright: © Copyright 2015 University Press, Inc.
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society